Please wait...

Medicines that May Cause Ringing in Your Ears or Permanent Hearing Loss

May 16, 2017 by admin0
may-news-photo.jpg

Be aware of over-the-counter and prescribed medicines that may damage your hearing such as:

  • Aspirin, when large doses (8 to 12 pills a day) are taken.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen.
  • Certain antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and neomycin). Hearing-related side effects from these antibiotics are most common in people who have kidney disease or who already have ear or hearing problems.
  • Loop diuretics used to treat high blood pressure and heart failure, such as furosemide (Lasix) or bumetanide.
  • Medicines used to treat cancer, including cyclophosphamide, cisplatin, and bleomycin.

Hearing-related side effects are more likely when you take two or more of these medicines at the same time. If you are using more than one of these medicines, be alert to any new hearing problems. And report hearing changes to your doctor.

What Is Ototoxicity?
Certain medications can damage the ear, resulting in hearing loss, ringing in the ear, or balance disorders. These drugs are considered ototoxic.

There are more than 200 known ototoxic medications (prescription and over-the-counter) on the market today. These include medicines used to treat serious infections, cancer, and heart disease.

Hearing and balance problems caused by these drugs can sometimes be reversed when the drug therapy is discontinued. Sometimes, however, the damage is permanent.

When a decision is made to treat a serious illness or medical condition with an ototoxic drug, your health care team will consider the effects of the medications on your hearing and balance systems. The team will discuss with you how these side effects will affect your quality of life.

What are the effects I may notice from ototoxic medications?

Usually the first sign of ototoxicity is ringing in the ears (tinnitus). Over time, you may also develop hearing loss. This hearing loss may go unnoticed until your ability to understand speech is affected.

Balance problems can also occur as a result of ototoxic medications. You may experience a loss of balance and feeling unsteady on your feet. Sometimes these problems are temporary because the human body can learn to adapt to reduced balance control.

The effects of ototoxic medications can affect your quality of life. Not being able to hear conversations or feeling a little dizzy may cause you to stop participating in usual activities.

What is happening inside my ear to cause these effects?
Ototoxic medications cause damage to the sensory cells used in hearing and balance. These sensory cells are located in the inner ear.

Which medications are ototoxic?
There are more than 200 medications and chemicals that are known to cause hearing and balance problems. It is important to discuss with your doctor the potential for hearing or balance damage of any drug you are taking. Sometimes there is little choice. Treatment with a particular medication may provide the best hope for curing a life-threatening disease or stopping a life-threatening infection.

Ototoxic medications known to cause permanent damage include certain aminoglycoside antibiotics, such as gentamicin (family history may increase susceptibility), and cancer chemotherapy drugs, such as cisplatin and carboplatin.

Drugs known to cause temporary damage include salicylate pain relievers (aspirin, used for pain relief and to treat heart conditions), quinine (to treat malaria), and loop diuretics (to treat certain heart and kidney conditions).

In some instances, exposure to loud noise while taking certain drugs will increase their damaging effects.

 What should I do before I begin treatment with ototoxic medications?
You should monitor your hearing and balance systems before and during treatment. Before starting the treatment, a baseline record of your hearing and balance should be recorded by an audiologist. The baseline record should include an audiologic hearing test that uses high-pitched testing, word recognition, and other tests when possible. This information can help you and your doctor make any important decisions to stop or change the drug therapy before your hearing is damaged.

For cases in which the drugs cannot be stopped or changed, the patient and the audiologist can take steps to manage the effects of the hearing loss that results.

During the course of your treatment, you should have periodic hearing tests as part of the monitoring process. This will help enable you to report any hearing changes, ringing in the ears, or balance problems that you may notice.

 

Resource: asha.org, audiology series by Barbara Cone, Patricia Dorn, Dawn Konrad-Martin, Jennifer Lister, Candice Ortiz, and Kim Schairer

logo-ghd-white

Guam Hearing Doctors offers diagnostic audiological evaluations, hearing loss rehabilitation, hearing aids, tinnitus treatment solutions, custom ear pieces for hearing loss prevention or recreational activities, education and counseling to improve communication.

 

Copyright © 2018 Guam Hearing Doctors · All Rights Reserved